Author(s): Jamieson DM, Stafford CT, Maloney MJ, Lutcher CL
Abstract Share this page
Abstract Factor VIII therapy has been reported to cause anaphylactic reactions in patients with hemophilia. Desensitization attempts have been complicated by severe allergic reactions that have prevented the achievement of protective factor VIII levels. We report successful administration of factor VIII by a graded dose desensitization protocol in a 36-year-old man with hemophilia A who had previously experienced anaphylactic reactions to factor VIII infusions. The reactions were manifested by urticaria, choking, and bronchospasm and were not prevented by pretreatment with antihistamines and corticosteroids. Intradermal skin test with factor VIII was positive. Serum levels of circulating immune complexes were slightly elevated. Persistently low serum C2 levels were consistent with genetic C2 deficiency. These findings suggest the possibility of Type I (IgE mediated) and Type III (immune complex) immunopathogenic mechanisms. Our experience suggests that administration of factor VIII by graded dose desensitization protocol may offer a practical therapeutic approach for management of hemorrhage in patients with classic hemophilia who are allergic to factor VIII.
This article was published in Ann Allergy
and referenced in Journal of Clinical Toxicology